Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 28, 2008, 7:16 PM EDT for 6 counties in Kentucky. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2008, 7:16 PM EDT (23:16 UTC)
- Expired
- Jun 28, 2008, 7:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Breathitt County, KY, Clay County, KY, Lee County, KY, Owsley County, KY, Perry County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:16 PM EDT | TSTM WND DMG | Booneville, KY | SEVERAL TREES WERE REPORTED DOWN AROUND BOONEVILLE ON ROUTES 30...847...708...AND 2025. |
| Jun 28, 7:18 PM EDT | TSTM WND DMG | Booneville, KY | SEVERAL TREES WERE REPORTED DOWN AROUND BOONEVILLE ON ROUTES 30...847...708...AND 2025. |
| Jun 28, 7:25 PM EDT | TSTM WND DMG | 3 Se Turkey, KY | NUMEROUS TREES AND DEBRIS WERE CLEARED FROM HIGHWAYS 1114...1933...1110...AND 1202. |
| Jun 28, 7:40 PM EDT | TSTM WND DMG | 4 N Jackson, KY | MULTIPLE TREES AND DEBRIS WERE CLEARED FROM HIGHWAYS 3193...1812...AND 205 NORTH OF JACKSON. A TREE FELL ON A POWERLINE NEAR VANCLEVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 282316
SVRJKL
KYC025-051-129-189-193-237-282345-
/O.NEW.KJKL.SV.W.0151.080628T2316Z-080628T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
716 PM EDT SAT JUN 28 2008
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
NORTH CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN LEE COUNTY IN SOUTHEAST KENTUCKY...
OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
NORTHWESTERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN WOLFE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 745 PM EDT
* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTHFORK...OR 4 MILES
SOUTHEAST OF BOONEVILLE...AND MOVING NORTHEAST AT 46 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GUERRANT...TURKEY...JETTS CREEK AND COPEBRANCH BY 725 PM EDT...
YEADON...CHENOWEE...OAKDALE AND HOWARD CREEK BY 730 PM EDT...
JACKSON AND INVERNESS BY 735 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3729 8371 3751 8390 3753 8389 3775 8332
3750 8309 3746 8314 3742 8313
TIME...MOT...LOC 2316Z 238DEG 40KT 3744 8362
$$
SCHOETTMER1 follow-up statement
000
WWUS53 KJKL 282333
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
734 PM EDT SAT JUN 28 2008
KYC051-282344-
/O.CAN.KJKL.SV.W.0151.000000T0000Z-080628T2345Z/
CLAY KY-
734 PM EDT SAT JUN 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLAY COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.
TO REPORT DAMAGE FROM SEVERE WEATHER...CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3732 8364 3747 8366 3750 8369 3754 8369
3775 8332 3750 8309 3746 8314 3743 8314
3735 8340 3736 8342 3731 8362
TIME...MOT...LOC 2334Z 238DEG 40KT 3754 8340
$$
KYC025-129-189-193-237-282345-
/O.CON.KJKL.SV.W.0151.000000T0000Z-080628T2345Z/
WOLFE KY-LEE KY-BREATHITT KY-OWSLEY KY-PERRY KY-
734 PM EDT SAT JUN 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN PERRY...EASTERN OWSLEY...BREATHITT...SOUTHEASTERN
LEE AND SOUTHEASTERN WOLFE COUNTIES...
AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKATAWA...OR NEAR
JACKSON...MOVING NORTHEAST AT 46 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NOCTOR...HAGINSVILLE...KECK AND PORTSMOUTH BY 740 PM EDT...
STEVENSON...ROUSSEAU...BAYS AND ROCK LICK BY 745 PM EDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR EASTERN KENTUCKY.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3732 8364 3747 8366 3750 8369 3754 8369
3775 8332 3750 8309 3746 8314 3743 8314
3735 8340 3736 8342 3731 8362
TIME...MOT...LOC 2334Z 238DEG 40KT 3754 8340
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:23 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 28, 4:23 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 423 PM EDT SAT JUN 28 2008 .SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED GFS AND SREF SEEMED TO HAVE THE BEST HANDLE ON SYNOPTIC PATTERN AND WEATHER FOR THE NEXT COUPLE OF DAYS...SO A BLEND OF THOSE TWO MODELS WAS USED FOR TODAYS FORECAST. VERY UNSTABLE AIR MASS CURRENTLY IN PLACE ACROSS FORECAST AREA WITH SCATTERED THUNDERSTORMS FIRING DURING PEAK DAYTIME HEATING AND ALONG AXIS OF A 39-40KT LOW LEVEL JET. EXPECT BEST POTENTIAL FOR MORE WIDESPREAD AND INTENSE CONVECTION AROUND 0Z THIS EVENING...AS AN MCV AND UPPER LEVEL JET STREAK MOVE ACROSS THE OHIO VALLEY. INSPITE OF RATHER ANEMIC WIND PROFILES IN THE MODEL SOUNDINGS AND AREA VWP...ENOUGH INSTABILITY EXISTS FOR POSSIBILITY OF DAMAGING WIND GUSTS WITH THE STRONGER THUNDERSTORMS THIS EVENING. MODEL SOUNDINGS ALSO SUPPORTIVE OF LOCALLY HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES OF AROUND ONE AND THREE QUARTERS OF AN INCH AND TALL SKINNY CAPE PROFILES THROUGH TOMORROW MORNING. MADE MENTION OF SEVERE POTENTIAL AND HEAVY RAINFALL IN BOTH THE HWO AND ZONE FORECAST PRODUCT. PREFERRED A BLEND BETWEEN THE WARMER MOS MEMBERS FOR HIGH TEMPERATURES ON SUNDAY...AS MODEL SOUNDINGS AND CURRENTS OBSERVATIONS TRENDS SUPPORT WARMER TEMPS THAN THE LATEST MAVMOS NUMBERS HAVE. STAYED COOLER THAN THE WARMEST MOS NUMBERS FOR HIGHS ON MONDAY...GOING CLOSEST TO THE WARMER FWCMOS FOR HIGHS ON MONDAY. AT THIS POINT STILL NOT QUITE BELIEVING AIR MASS WILL BE AS COOL AS THE MAV/MET HIGHS FOR MONDAY. ALSO TOOK INTO ACCOUNT LINGERING CLOUD COVER WHICH WOULD HELP MODERATE TEMPERATURES A BIT. USED A BLEND OF HPC AND GFS QPF FOR SUNDAY AND MONDAY...WITH A SLIGHTLY WESTWARD BIAS REGARDING THE AREAL COVERAGE OF THE BEST RAINFALL...AS IT APPEARS AN MCS WILL FORM DURING THE LATE EVENING HOURS TODAY AND SKIRT ACROSS THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA. DEWPOINTS AND WINDS WERE IN MODIFIED SLIGHTLY BUT WERE OTHERWISE IN GOOD SHAPE. WENT DRY FOR MONDAY NIGHT AS BOTH THE GFS AND NAM12 MODELS KEEP TO THE EAST AND/OR NORTH OF THE FORECAST AREA. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED OPERATIONAL MODELS AND ENSEMBLES AGREE PRETTY WELL FOR THIS PERIOD THOUGH THEY BEGIN TO DIVERGE AT THE END OF NEXT WEEK. DRY NORTHWEST FLOW AT 500 MB ARRIVES MON NIGHT AND NO WRAPAROUND MOISTURE IS EXPECTED WITHOUT A CLOSE LOW BY THEN AND A SHORTWAVE RIDGE JUST UPSTREAM...SO NO PRECIP EXPECTED. MODELS SHOW GENERAL WEST-SOUTHWEST FLOW AT DEPTH BY INDEPENDENCE DAY AND A RETURN TO MORE TYPICAL SUMMER CHANCES FOR THUNDER. 850 MB TEMPERATURES ALSO RETURN TO AROUND +18C...ENOUGH TO FAVOR MAXES ABOVE MEX GUIDANCE AND ACCEPTED HPC NUMBERS. && .AVIATION.../18Z TO 18Z/ THUNDERSTORMS HAVE INITIATED ACROSS THE AREA BUT EXPECT THEY WILL BE STRONGER AND MORE NUMEROUS LATER IN THE AFTERNOON. SEVERAL BANDS OF DEVELOPING CUMULUS APPARENT ON SATELLITE WILL ORGANIZE STORMS MOVING ACROSS EASTERN KY. MESOSCALE CONVECTIVE VORTICITY CENTER CURRENTLY SOUTH OF EHR IS ONLY MOVING EAST AT 21 KNOTS AND WILL HELP FIRE STORMS TOWARDS THE EAST. BUT ANYTHING FROM THAT WOULD MORE LIKELY ARRIVE DURING THE EVENING. WILL MONITOR THAT FOR POSSIBLE UPDATES NEXT SEVERAL HOURS. AM MORE CONFIDENT OF THE AFTERNOON FOR TEMPO GROUPS IN THE TAFS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...GV AVIATION...GV
Hazardous weather outlook, Jun 28, 1:57 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 157 PM EDT SAT JUN 28 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 157 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND PENNY SIZE HAIL. IN ADDITION...ANY THUNDERSTORMS THAT OCCUR TODAY AND TONIGHT COULD CONTAIN VERY HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY INTO TUESDAY. ANY STORMS THAT DEVELOP ON SUNDAY WILL BE CAPABLE OF PRODUCING SMALL HAIL. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. GREIF/AR
In the hours before
Special weather statement, Jun 28, 2:29 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 229 PM EDT SAT JUN 28 2008 KYZ104-106-107-109-281915- ELLIOTT-JOHNSON-MORGAN-MAGOFFIN- 229 PM EDT SAT JUN 28 2008 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN ELLIOTT AND EASTERN MORGAN AND JOHNSON AND NORTHERN MAGOFFIN COUNTIES THROUGH 315 PM EDT SATURDAY AFTERNOON... AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CULVER TO ELKFORK TO MALONE...MOVING EAST AT 29 MPH. THE STORMS WILL BE NEAR WILLIAMS AROUND 235 PM EDT...WONNIE AROUND 240 PM EDT...TELLA AROUND 245 PM EDT...REDBUSH AROUND 250 PM EDT... WIN AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. SCHOETTMER
Special weather statement, Jun 28, 3:24 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT SAT JUN 28 2008 KYZ118-282000- LETCHER- 324 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL LETCHER COUNTY THROUGH 400 PM EDT SATURDAY AFTERNOON... AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINGS CREEK... MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR OVEN FORK AROUND 330 PM EDT...ERMINE AROUND 335 PM EDT...WRIGHT AROUND 340 PM EDT...PAYNE GAP AROUND 345 PM EDT...GASKILL AROUND 350 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:29 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell | 3 hr |
| Jun 28, 6:42 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Estill, Jackson, Laurel, Lee and 3 more | 33 min |
| Jun 28, 6:54 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 51 min |
| Jun 28, 7:04 PM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell | 2 hr |
| Jun 28, 7:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 32 min |
| Jun 28, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 29 min |
| Jun 28, 7:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 26 min |
| Jun 28, 7:47 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 24 min |
| Jun 28, 7:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.